Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 20, NWS Blacksburg, VA

June 14, 2003Watauga County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Jun 14, 2003, 5:42 PM EDT for Watauga County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2003, 5:42 PM EDT (21:42 UTC)
Expired
Jun 14, 2003, 8:45 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Watauga County, NC

The radar

The Roanoke radar (KFCX), 151 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 142142
FFWRNK
NCC189-150045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
542 PM EDT SAT JUN 14 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 845 PM EDT

* AT 540 PM EDT...A TRAINED WEATHER SPOTTER REPORTED FLOODING IN THE 
  BOONE AREA.  WEATHER SERVICE RADAR SHOWS THUNDERSTORMS CURRENTLY OVER
  THE AREA WILL PERSIST THROUGH 600 PM.

* OTHER LOCATIONS THREATENED BY HEAVY RAIN INCLUDE...AHO...FOSCOE...
  LOVILL...RUTHERWOOD...SANDS AND VALLE CRUCIS...

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

REPORT SEVERE WEATHER OR FLOODING TO THE NEAREST LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER 
SERVICE...OR...RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER 
SERVICE IN BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 
2 4.

LAT...LON 3624 8151 3612 8153 3614 8180 3628 8179

$$

04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 4:30 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 14, 4:30 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
430 PM EDT SAT JUN 14 2003

TONIGHT...THUNDERSTORMS ALONG THE BLUE RIDGE SHOULD BE MOVING INTO
THE PIEDMONT THIS EVENING- SO WILL HAVE LIKELY POPS. MORE ORGANIZED
STORMS WEST OF THE APPLNS IN ERN KY WILL BE AFFECTING WRN SLOPE
AREAS OF THE CWA THIS EVE...SO WILL HAVE LIKELY POPS THERE. CENTRAL
CWA WITH LIKELY POPS AS WELL WITH THETA-E RIDGE LINGERING THIS
EVENING. I EXPECT MOST OF THE ACTIVITY TO BE GONE BY MIDNIGHT...BUT
KEPT LOWER CHC POPS AFTER MIDNIGHT.

SUNDAY...FNT SAGS SWD IN RESPONSE TO THE NEXT WAVE. SHOULD BE
NUMEROUS SHRA/TSRA AHEAD OF THE FNT AS IT APPCHES THE CWA IN THE
AFT....AND THEN PASSES THRU LATE SUNDAY NIGHT- IF IT INDEED PASSES
THRU. LOOKS LIKE THERE COULD BE A PERIOD OF BETTER DYNAMICS WITH
RIGHT ENT OF JET SUN AFT OR EVE. PW/S ARE STILL GOING TO BE 1.5 OR
>. MODEL QPF IS > AN INCH. FFG IS ARND 2 INCHES FOR EVEN 6 HRS MANY
OF THE COUNTIES IN THE CWA. WILL PUT UP A FLOOD WATCH FOR SUNDAY
AFTERNOON THRU 800 AM MONDAY MORNING.

BY MONDAY...FRONTAL BOUNDARY FAR ENOUGH TO THE SOUTH AND FLOW
BECOMES E/SE...SHOWERS WILL SWITCH OVER TO OVERRUNNING AND THEN
UPSLOPE RAIN TOWARD MONDAY NIGHT. CAD WEDGE WILL LINGER IN THE
REGION THRU TUE NIGHT.  HAD TO ADD PCPN TO TUESDAY.  LOW PRESSURE
WILL THEN MOVE TO THE NORTH WHICH WILL HELP BREAK THE WEDGE
WEDNESDAY. WITH WEDGE BOUNDARY RETREATING...HAVE ADDED PCPN TO WED.
BETTER FRONT TO PUSH MOISTURE OUT OF THE REGION BY THE WEEKEND ON
THURSDAY (KEEPING FINGERS CROSSED).

TEMPS COOLER WITH RAIN ON MON AND TUE...KEEPING TEMPS 10F COOLER
THAN CLIMO.  BESIDE THOSE TWO DAYS...TEMPS NEAR CLIMO.

ROA   68  81  65  76 /  60  60  60  40
LYH   68  81  64  76 /  60  60  60  40
DAN   69  84  67  79 /  60  60  60  40
BLF   64  76  61  73 /  60  60  60  30
LWB   58  75  56  73 /  60  60  60  30
BCB   63  78  61  75 /  60  60  60  40
TNB   64  77  63  74 /  60  60  60  50

.RNK...
NC...NONE.
VA...FLOOD WATCH FOR SUNDAY FOR ZONES VAZ007...VAZ010>014...
VAZ016>020...VAZ022>024...VAZ032>035...VAZ043>047...VAZ058>059.

WV...FLOOD WATCH FOR SUNDAY FOR ZONES WVZ042>045.

RCS
Hazardous weather outlook, Jun 14, 6:04 AM EDT, 11 hours 38 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
604 AM EDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THUNDERSTORMS ARE LIKELY...ESPECIALLY THIS AFTERNOON.  TORRENTIAL
DOWNPOURS RESULTING IN PONDING OF WATER AND POOR DRAINAGE FLOODING
IS A THREAT.

.DAYS TWO THROUGH SEVEN...

THE NATIONAL WEATHER SERVICE IS CONCERNED ABOUT REPETITIVE
RAINFALL.  THE WET PATTERN...WHICH IS FORECAST TO CONTINUE INTO NEXT
WEEK...FAVORS THE POSSIBILITY OF SMALL STREAM OR RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 14, 12:43 PM EDT, 4 hours 59 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-142200-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1243 PM EDT SAT JUN 14 2003

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING IN PARTS OF WEST CENTRAL VIRGINIA...MAINLY ALONG AND NORTH
OF A LINE FROM THE ALLEGHANY HIGHLANDS...TO ROANOKE...TO LYNCHBURG
AND APPOMATTOX. STRONGER WINDS ALOFT ACROSS NORTHERN VIRGINIA MAY
HELP ORGANIZE STORMS THIS AFTERNOON AS FAR SOUTH AS WEST CENTRAL
VIRGINIA. THESE STORMS WOULD POSE A THREAT FOR DAMAGING WINDS.

IN ADDITION TO THE SEVERE THUNDERSTORMS THREAT...THUNDERSTORMS WITH
TORRENTIAL DOWNPOURS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS
THE REGION IN A VERY MOIST AIRMASS.  PONDING OF WATER IN LOW LYING
AREAS ALONG WITH POOR DRAINAGE FLOODING IS LIKELY WHERE
THUNDERSTORMS OCCUR.  ISOLATED FLASH FLOODING MAY OCCUR IF THESE
THUNDERSTORMS ORGANIZE SUCH THAT REPEAT RAINFALL OCCURS OVER THE
SAME AREA.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.  WARNINGS MAY BE REQUIRED LATE THIS AFTERNOON OR
EVENING.

JJ
Special weather statement, Jun 14, 2:00 PM EDT, 3 hours 42 minutes before
NCZ001>003-018-019-VAZ015-016-032-142000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT SAT JUN 14 2003

THUNDERSTORMS WITH VERY HEAVY RAIN ARE DEVELOPING ALONG THE BLUE
RIDGE PARKWAY IN NORTHWEST NORTH CAROLINA.  AT 200 PM...RADAR
SHOWED SHOWERS WITH HEAVY RAIN EXTENDING ACROSS SOUTHERN
SECTIONS OF WATAUGA COUNTY...NORTHEAST INTO WESTERN WILKES
COUNTY. RAINFALL AMOUNTS ARE ALREADY ESTIMATED TO BE BETWEEN A HALF
INCH AND AN INCH. UP TO 2 INCHES OF RAIN IS POSSIBLE BEFORE THE
STORMS TAPER OFF BETWEEN 3 AND 4 PM.

THESE STORMS WITH HEAVY RAIN ARE EXPECTED TO SPREAD NORTHEASTWARD
ALONG THE BLUE RIDGE THE REST OF THIS AFTERNOON. THEY WILL BE
AFFECTING PARTS OF ASHE...ALLEGHANY AND SURRY COUNTIES IN NORTH
CAROLINA...AND GRAYSON...CARROLL AND PATRICK COUNTIES IN SOUTHWEST
VIRGINIA BY BETWEEN 3 AND 4 PM...GENERALLY ALONG AND EITHER SIDE OF
THE BLUE RIDGE PARKWAY.

LOW LYING FLOODING OF POOR DRAINAGE AREAS...SUCH AS CULVERTS AND
DITCHES...WILL LIKELY OCCUR. MOTORISTS SHOULD WATCH FOR WATER ON THE
ROADS.

JJ
Special weather statement, Jun 14, 3:46 PM EDT, 1 hour 56 minutes before
VAZ010>014-018>020-022>024-WVZ042>045-142130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT SAT JUN 14 2003

...STRONG STORMS DEVELOPING WITH VERY HEAVY RAINFALL...

STRONG THUNDERSTORMS ARE POPPING UP MAINLY ALONG AND WEST OF
INTERSTATE 81...FROM NEAR WYTHEVILLE NORTHEAST TO NEAR ARCADIA AND
EAGLE ROCK. THESE STORMS ARE CAPABLE OF PRODUCING RAINFALL RATES OF
UP TO THREE INCHES AN HOUR. RAINFALL OF THIS INTENSITY CAN CAUSE
PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS. MOTORISTS
SHOULD USE CAUTION FOR REDUCED VISIBILITIES AND BE PREPARED FOR
PONDING OF WATER ON ROADS.

RMG
Special weather statement, Jun 14, 4:13 PM EDT, 1 hour 29 minutes before
NCZ001>004-018>020-VAZ009-015>017-032-142200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
413 PM EDT SAT JUN 14 2003

...THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUE...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION
THIS AFTERNOON. THE STRONGEST STORMS HAVE RAINFALL RATES OF UP TO
THREE INCHES AN HOUR. RAINFALL OF THIS INTENSITY CAN CAUSE PONDING
OF WATER IN LOW LYING AND POOR DRAINAGE AREAS. MOTORISTS SHOULD BE
PREPARED FOR REDUCED VISIBILITIES AND PONDING OF WATER ON ROADS.

RMG
Special weather statement, Jun 14, 5:19 PM EDT, 23 minutes before
VAZ034-142215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 PM EDT SAT JUN 14 2003

THUNDERSTORMS WITH EXTREMELY HEAVY RAIN ARE CLUSTERED OVER
WEST CENTRAL BEDFORD COUNTY...JUST NORTH OF THE AREA WHICH
EXPERIENCED THE HEAVY RAINS YESTERDAY.  THE CLUSTER WILL
MOVE EAST...ACROSS BEDFORD AROUND 530 PM...AND ALONG US 460
EAST TO CAMPBELL COUNTY BETWEEN 530 AND 600 PM.

FLOODING OF ROADWAYS...CITY STREETS AND POOR DRAINAGE AREAS...SUCH AS
CULVERTS AND DITCHES...WILL LIKELY OCCUR. MOTORISTS SHOULD WATCH FOR
WATER ON THE ROADS AND FOR AREAS OF REDUCED VISIBILITY.

MG

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.